Colorado, 2020

Tornadoes and Hail in Colorado, July 8, 2020

July 8, 2020 · NWS BOU · 10 events in 3 counties and zones

Severe thunderstorms produced several brief landspout tornadoes in Sedgwick County. One unoccupied building sustained some damage while the rest touched down in open fields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced several brief landspout tornadoes in Sedgwick County. One unoccupied building sustained some damage while the rest touched down in open fields. In addition, thunderstorm wind gusts up to 70 mph were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 2:14 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 8, 2:14 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday)
Issued at 314 PM MDT Wed Jul 8 2020

Just a few wrinkles to the forecast this afternoon as hot dry air
covers most of our area. An incoming jet streak will provide a
little forcing that may allow storms to break the cap out in the
less dry air from the Nebraska panhandle to northwest Kansas.
Models have been showing an isolated storm or two forming in this
area in the late afternoon or early evening. CAPEs will be less
than 1000 J/kg but it's a good environment for downdraft winds so
we could see a few storms with 50-60 mph wind gusts as we have the
past couple of afternoons.

There have been hints of a weak, shallow surge of cooler air
behind these storms. The HRRR is bringing low clouds westward to
about Fort Morgan with dew points in the upper 50s in the morning,
with a little westward slosh of the intermediate air now over the
northeast plains into Denver. If this is a bit more solid, it
could result in slightly cooler temperatures on Thursday and
eventually a better chance of strong storms in northeast Colorado
by Thursday evening. At this point though, the current forecast
looks like a reasonable solution with just a little cooling and
another day with isolated late day storms. There would be
potential for a supercell storm to develop on the dry line in the
northeast corner of Colorado Thursday evening if the cap is
broken, but it may not quite be warm/moist enough and the models
mostly have this happening elsewhere.

Meanwhile, the western part of the area will stay warm and dry.
There will be a bit less wind Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 314 PM MDT Wed Jul 8 2020

A review of the latest medium range models and MOS guidance shows
little chance of any break in the ongoing heat wave. The strong
upper level ridge covering the southern half of the country shows
only signs of strengthening over the next few days. Unseasonably
warm temperatures at mid and upper levels are in place with no
sign of any upper troughs to disturb the pattern. The warm
temperatures and subsident effects of the upper ridge will
suppress most, if not all, afternoon convective development. The
ECMWF and GFS hint at a couple afternoons with minor short waves
generating afternoon showers on Sunday and Monday. However, these
are questionable as moisture will probably be lacking and mid-
level temperatures will be warm enough to keep afternoon
convection capped. The primary story will be the afternoon highs
in the mid to upper 90s on the plains each day. Thankfully,
surface pressure gradients should remain weak enough that
sustained winds will not become a problem for fire weather
concerns. Friday and Monday have indications that they will be a
couple degrees warmer than the other days. So Denver could see
some 100 degree readings on those days.

During the second half of next week it is possible that the center
of the upper ridge retreats to the east which may allow
subtropical moisture to move over Arizona and towards Colorado. If
this comes to bear, the latter half of the week may need the
mention of showers. Until then, be careful in dealing with the
heat. Stay hydrated and look out for friends and neighbors who may
need assistance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 314 PM MDT Wed Jul 8 2020

VFR through tonight. There's some uncertainty in the wind
direction, but the trend should be toward northwest winds this
afternoon. There's a slight chance of northwest winds gusting to
25 knots from 21z to 01z, but speeds will likely be lighter.

&&

.FIRE WEATHER...
Issued at 314 PM MDT Wed Jul 8 2020

Winds will diminish this evening, but it will be another night of
warm temperatures and limited humidity recovery over the ridges,
foothills, and areas near the Front Range. Further east, higher
humidity air will move in from the east overnight. Over the
mountains Thursday, conditions will be similar to today but with
less wind. The plains will still be hot and dry, but humidities
will be higher than today.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211>214-217-
218.

&&

SHORT TERM...Gimmestad
LONG TERM...Dankers
AVIATION...Gimmestad
FIRE WEATHER...Dankers/Gimmestad
Hazardous weather outlook, Jul 8, 9:53 AM MST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Wed Jul 8 2020

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Wed Jul 8 2020

...RED FLAG WARNING FOR THE MOUNTAINS AND HIGH VALLEYS TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fire danger will be very high in the mountains and high valleys this
afternoon as winds increase and combine with much above normal
temperatures and extremely low humidity. Some of the wind prone
areas of the foothills may also see high fire danger. Avoid
burning or any outdoor activity that may produce a spark.

An isolated severe thunderstorm will be possible late this
afternoon and evening over the northeast corner of the state,
mainly along and north of a line from Sterling to Holyoke. Damaging
winds would be the main threat.

Hot temperatures can be expected again, with highs reaching the
mid 90s across most of the plains. Those working or spending time
outdoors today should stay well hydrated by drinking plenty of
water, and seek shade if possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much of the upcoming week will feature hot temperatures and drier
conditions. Fire danger will be elevated once again on Friday with
high temperatures and low relative humidity values. Temperatures
will reach the mid to upper 90s across the plains and I-25
Corridor each day this week, with a few spots possibly reaching
100 Friday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of high winds associated with thunderstorms over the
northeast corner of the state would be appreciated.

Gimmestad/Dankers

In the hours before

Special weather statement, Jul 8, 3:12 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Denver CO
412 PM MDT Wed Jul 8 2020

COZ048-082300-
Logan County CO-
412 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN COUNTY UNTIL
500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Kimball Airport, or 14 miles south of Kimball,
moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Logan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4100 10316 4092 10321 4084 10342 4091 10357
      4100 10357
TIME...MOT...LOC 2211Z 296DEG 23KT 4104 10356

ENTREKIN

The radar

The Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 8, 3:44 PM MST
Where
Logan County, 9.22 mi NNW of Willard
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -103.520

Hail, Logan

When
July 8, 4:03 PM MST
Where
Logan County, 9.91 mi W of Peetz
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.290

Tornado, Sedgwick

When
July 8, 4:49 PM MST to 4:50 PM MST
Where
Sedgwick County, 12.15 mi ESE of Julesburg
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.890, -102.070

A tornado touched down briefly in an open field. No damage was reported.

Tornado, Sedgwick

When
July 8, 4:59 PM MST to 5:00 PM MST
Where
Sedgwick County, 12.58 mi SSE of Julesburg
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.822, -102.151

A tornado touched down briefly near the intersection of CO 12 and CO 53. No damage was reported.

Tornado, Phillips

When
July 8, 5:04 PM MST to 5:05 PM MST
Where
Phillips County, 12 mi N of Amherst
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.851, -102.132

A tornado touched down briefly near the intersection of CO 16 and CO 55. No damage was observed.

Tornado, Sedgwick

When
July 8, 5:04 PM MST to 5:05 PM MST
Where
Sedgwick County, 8.22 mi SSE of Julesburg
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.865, -102.228

A tornado touched down briefly near the intersection of CO 18 and U.S. Highway 385. No damage was observed.

Tornado, Sedgwick

When
July 8, 5:10 PM MST to 5:11 PM MST
Where
Sedgwick County, 12.39 mi SSE of Julesburg
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.830, -102.140

A weak tornado touched down briefly. No damage was observed.

Thunderstorm Wind, Sedgwick

When
July 8, 5:11 PM MST
Where
Sedgwick County, 1.71 mi ESE of Julesburg
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -102.240

Tornado, Sedgwick

When
July 8, 5:19 PM MST to 5:20 PM MST
Where
Sedgwick County, 11.43 mi SE of Julesburg
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.852, -102.132

A tornado touched down briefly and damaged an unoccupied building near the intersection of CO 16 AND CO 55.

Thunderstorm Wind, Sedgwick

When
July 8, 5:29 PM MST
Where
Sedgwick County, 10.57 mi SSE of Julesburg
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.830, -102.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899881, 899874, 899875, 899876, 899877, 899878, 899879, 899882, 899880, 899883.